MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM QUATTRO CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM QUATTRO CATHETER; CENTRAL VENOUS CATHETER
Model Number IC-4593AE
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/29/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Zoll has not received the catheter in complaint for investigation.A follow-up report will be submitted if and when the product is returned, and an investigation has been completed.
 
Event or Problem Description
A quattro catheter (lot # unknown) was inserted into the patient's left femoral vein for ivtm therapy.An arterial line was also placed in the left femoral vein.After the patient reached the target temperature, the arterial line was removed.The re-warming phase of the treatment began, and the target temperature was set to achieve normothermia.When the patient's body temperature was at 95.5 °f, the nurse took the patient for a non-contrast ct scan.The nurse stated that there was no issue with the treatment until they returned from the ct scan.After the nurse brought the patient back and re-connected the start-up kit (suk) to the catheter, she noted that the 500-ml saline bag had begun to run dry.The patient's body temperature was at 94.2 °f at this time.The nurse contacted zoll, and a catheter leak check was performed per the zoll's new ifu.The nurse did not report any "air trap" alarms displayed by the thermogard console.The zoll clinical field specialist (cfs) also stated that there was no alarm heard in the background during the phone conversation with the nurse.The cfs instructed the nurse to put the thermogard console in standby mode and disconnect the suk.There was no puddle of saline observed on the ground, around the roller pump or air trap of the thermogard console, and on the patient's bed.All the tubing connections were tight.The cfs further instructed the nurse to use a slip-fit luer syringe to flush the catheter "in" luer with saline.The saline came out pink, and blood-tinged saline was noted in the tubing.This is an indication of a catheter balloon leak.The nurse did not report/suspect how much saline might have had infused into the patient's bloodstream.The nurse was instructed to remove the catheter and disconnect the patient from the thermogard system.The patient's body temperature remained at 94.2 °f during the phone call.After the patient was disconnected from the thermogard system, warming blankets were used to warm the patient.The nurse did not report any device malfunction on the thermogard console.No consequences or impact to the patient.
 
Additional Manufacturer Narrative
The reported complaint that "the 500-ml saline bag was running empty" was confirmed during functional testing performed at zoll.A bonding leak was observed at the distal end of medial 1 and at the proximal end of medial 2 balloons of the returned catheter.The probable root cause of the bonding leak could be a latent defect in the bond.A visual examination of the returned quattro catheter was performed and found no physical damage to the catheter.Dried blood residue was observed in the catheter's balloons and inside the luered tubings.During functional testing, all infusion ports and extension tubes were flushed without resistance.During the functional pressure leak test, the catheter was connected to a pressurized inflation device for one minute, and the balloons were fully inflated when pressurized up to 100 psi.Upon pressurizing the catheter, a bonding leak was observed at the distal end of the medial 1 and at the proximal end of medial 2 balloons, confirming the reported complaint.It is unlikely that the defective catheter was shipped.During manufacturing, all catheters are 100% inspected for leaks by subjecting them to pressure testing.Only units that passed are moved to the next process.Historical complaints were reviewed for service information related to the reported complaint, and there was no previous history of complaints reported for the quattro catheter with lot number 167692.
 
Event or Problem Description
A quattro catheter (lot # 167692) was inserted into the patient's left femoral vein for ivtm therapy.An arterial line was also placed in the left femoral vein.After the patient reached the target temperature, the arterial line was removed.The re-warming phase of the treatment began, and the target temperature was set to achieve normothermia.When the patient's body temperature was at 95.5 °f, the nurse took the patient for a non-contrast ct scan.The nurse stated that there was no issue with the treatment until they returned from the ct scan.After the nurse brought the patient back and re-connected the start-up kit (suk) to the catheter, she noted that the 500-ml saline bag had begun to run dry.The patient's body temperature was at 94.2 °f at this time.The nurse contacted zoll, and a catheter leak check was performed per the zoll's new ifu.The nurse did not report any "air trap" alarms displayed by the thermogard console.The zoll clinical field specialist (cfs) also stated that there was no alarm heard in the background during the phone conversation with the nurse.The cfs instructed the nurse to put the thermogard console in standby mode and disconnect the suk.There was no puddle of saline observed on the ground, around the roller pump or air trap of the thermogard console, and on the patient's bed.All the tubing connections were tight.The cfs further instructed the nurse to use a slip-fit luer syringe to flush the catheter "in" luer with saline.The saline came out pink, and blood-tinged saline was noted in the tubing.This is an indication of a catheter balloon leak.The nurse did not report/suspect how much saline might have had infused into the patient's bloodstream.The nurse was instructed to remove the catheter and disconnect the patient from the thermogard system.The patient's body temperature remained at 94.2 °f during the phone call.After the patient was disconnected from the thermogard system, warming blankets were used to warm the patient.The nurse did not report any device malfunction on the thermogard console.No consequences or impact to the patient.

Brand Name
ZOLL IVTM QUATTRO CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer (Section G)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer Contact
kim thoa nguyen
2000 ringwood ave.
san jose, CA 95131
4084192922
MDR Report Key13573568
Report Number3010617000-2022-00166
Device Sequence Number5681456
Product Code NCX
UDI-Device Identifier00849111075138
UDI-Public00849111075138
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIC-4593AE
Device Catalogue Number8700-0660-01
Device Lot Number167692
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2022
Supplement Date Received by Manufacturer03/31/2022
Initial Report FDA Received Date02/21/2022
Supplement Report FDA Received Date04/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown